Hail, Benton
- When
- March 14, 1:13 PM CST
- Where
- Benton County, 1.09 mi WNW of Maysville
- Measured
- 2.5 in hail
- Property damage
- $30,000
- Reported by
- Social Media
- Coordinates
- 36.404, -94.599
Tennis ball size hail damaged vehicles and homes.
Severe thunderstorms developed across northwestern Arkansas on the 14th, as a cold front moved through the area. The combination of very strong instability and strong deep-layer wind shear resulted in some supercell thunderstorms developing.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed across northwestern Arkansas on the 14th, as a cold front moved through the area. The combination of very strong instability and strong deep-layer wind shear resulted in some supercell thunderstorms developing. The strongest storms produced very large hail to grapefruit size and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 14, 11:35 AM CST, 1 hour 38 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 1235 PM CDT Thu Mar 14 2024 ...New AVIATION... .SHORT TERM... (The rest of today ) Issued at 1045 AM CDT Thu Mar 14 2024 Forecast remains on track for numerous thunderstorms to develop along and southeast of Interstate 44 this afternoon and evening. Conditions are supportive of very large damaging hail and locally damaging winds especially with early day storms. A tornadic risk may also develop with the more sustained cellular but low level shear values are shown to decrease this afternoon before increasing again by early evening. Storm mode may largely impact tornadic potential. Updated forecast made minor adjustment to thunderstorm chances and included mention of severe potential. && .LONG TERM... (Tonight through Wednesday) Issued at 348 AM CDT Thu Mar 14 2024 A cold front will be near Interstate 44 by the start of this period, and will accelerate southeast through the evening hours. Storm coverage and intensity will lessen with time this evening, with most of the activity exiting the area by midnight. Cooler temperatures will follow the frontal passage for Friday with some lingering cloudiness at least through the morning. A brief warmup will occur Saturday ahead of the next cold front due to arrive Saturday night and early Sunday morning. A few showers will be possible Saturday night across parts of southeast Oklahoma, but rainfall amounts look to remain on the light side. Cooler temperatures will return Sunday and Monday, with a freeze possible in some places Monday morning. The return of south winds will bring a quick warmup Tuesday ahead of the next storm system that may affect the area by next Wednesday night and Thursday. && .AVIATION... (18Z TAFS) Issued at 1234 PM CDT Thu Mar 14 2024 Showers and storms currently expanding along the Interstate 44 corridor and will impact the NE OK terminals. Thunderstorm coverage will increase and expand eastward through the afternoon through mid evening w/ corresponding flight impacts. Storms end from northwest to southeast as a cold front passes. MVFR ceilings expected to develop by the cold front late tonight and persist through Friday morning. && .PRELIMINARY POINT TEMPS/POPS... TUL 79 46 63 42 / 60 20 0 0 FSM 79 53 66 44 / 90 90 0 0 MLC 78 49 64 43 / 90 70 0 10 BVO 78 44 63 38 / 20 10 0 0 FYV 78 46 60 38 / 90 70 0 0 BYV 77 46 59 39 / 90 70 0 0 MKO 78 48 63 41 / 80 60 0 0 MIO 77 45 60 39 / 60 30 0 0 F10 78 47 63 43 / 80 50 0 0 HHW 78 53 66 46 / 80 80 10 10 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...07 LONG TERM....05 AVIATION...07
Hazardous Weather Outlook National Weather Service Tulsa OK 926 AM CDT Thu Mar 14 2024 ARZ001-002-010-011-019-020-029-OKZ049-053>076-151015- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 926 AM CDT Thu Mar 14 2024 ...SEVERE WEATHER EXPECTED TODAY... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Today and Tonight. TORNADO. RISK...Elevated. AREA...Mainly Southeast Oklahoma into Northwest Arkansas. ONSET...Afternoon. SEVERE THUNDERSTORM. RISK...Significant. AREA...Eastern Oklahoma and Northwest Arkansas. ONSET...Late morning into Afternoon. AREA AT GREATEST RISK...Along and southeast of Interstate 44. FLASH FLOOD. RISK...Limited. AREA...Southeast Oklahoma and Northwest Arkansas. ONSET...Afternoon. DISCUSSION... Severe thunderstorms will develop from late morning into the early afternoon and increase in coverage from mid afternoon through early evening. Areas southeast of Interstate 44 will have the highest chances for severe weather, including the potential for very large damaging hail and a few tornadoes. Locally heavy rainfall is likely primarily across southeast Oklahoma into northwest Arkansas with a limited risk of flash flooding. Thunderstorms will end from northwest to southeast this evening as a cold front sweep across the region. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Activation of the Regional Spotter Network Expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. FRIDAY through WEDNESDAY...No Hazards. EXTENDED DISCUSSION... Relatively quiet weather will prevail Friday into next week. weather.gov/tulsa contains additional information.
Preliminary Local Storm Report
National Weather Service Tulsa OK
121 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM Hail Wilson 35.51N 96.02W
03/14/2024 E1.50 inch Okmulgee OK Public
Relayed by Broadcast Media.
&&
JDSPreliminary Local Storm Report
National Weather Service Tulsa OK
136 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0132 PM Hail Gore 35.53N 95.11W
03/14/2024 E1.00 inch Sequoyah OK Public
&&
JDSSpecial Weather Statement
National Weather Service Tulsa OK
136 PM CDT Thu Mar 14 2024
OKZ060-061-064-067-141900-
Tulsa OK-Rogers OK-Creek OK-Wagoner OK-
136 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ROGERS...EAST
CENTRAL CREEK...NORTHWESTERN WAGONER AND TULSA COUNTIES THROUGH 200
PM CDT...
At 136 PM CDT, Doppler radar indicated a strong thunderstorm over
Glenpool, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tulsa... Broken Arrow...
Sand Springs... Owasso...
Bixby... Sapulpa...
Jenks... Glenpool...
Coweta... Catoosa...
Verdigris... Inola...
Kiefer... Jenks Riverside Airport...
Tulsa International Airport... Turley...
Liberty...
This includes Interstate 44 between mile markers 206 and 243.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
Oklahoma.
&&
LAT...LON 3615 9552 3586 9598 3586 9603 3599 9621
3616 9604 3617 9600 3620 9600 3636 9584
TIME...MOT...LOC 1836Z 225DEG 42KT 3597 9602
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MejiaPreliminary Local Storm Report
National Weather Service Tulsa OK
153 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0152 PM Hail Tahlequah 35.92N 94.96W
03/14/2024 E0.88 inch Cherokee OK Emergency Mngr
&&
JDSSpecial Weather Statement
National Weather Service Tulsa OK
200 PM CDT Thu Mar 14 2024
OKZ063-068-069-141930-
Adair OK-Cherokee OK-Delaware OK-
200 PM CDT Thu Mar 14 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DELAWARE...NORTHWESTERN
ADAIR AND NORTHEASTERN CHEROKEE COUNTIES THROUGH 230 PM CDT...
At 200 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
northwest of Eldon, moving northeast at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to vegetation
is possible.
Locations in or near the path include...
Tahlequah... West Siloam Springs...
Colcord... Kansas...
Oaks... Eldon...
Leach... Scraper...
Twin Oaks... Natural Falls State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CDT for northeastern
and east central Oklahoma.
&&
LAT...LON 3619 9457 3589 9486 3595 9502 3625 9494
3625 9458
TIME...MOT...LOC 1900Z 212DEG 44KT 3599 9491
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MejiaPreliminary Local Storm Report
National Weather Service Tulsa OK
206 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0202 PM Hail 1 WNW Tahlequah 35.92N 94.98W
03/14/2024 E1.25 inch Cherokee OK Public
&&
JDSThe Tulsa radar (KINX), 90 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
14 hail, 4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Tennis ball size hail damaged vehicles and homes.
Grapefruit size hail damaged vehicles and homes.
Tennis ball size hail damaged vehicles and homes.
Baseball size hail damaged vehicles, homes, and businesses.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind blew down a large tree.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind damaged a boat dock at the Hickory Creek Marina on Beaver Lake.
Portions of Towson Avenue were closed due to flooding, from Louisville Street to Phoenix Avenue.
Portions of multiple roads in Fort Smith were closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161824, 1161726, 1161826, 1161595, 1161723, 1161830, 1161823, 1161728, 1161829, 1161837, 1161729, 1161730, 1161819, 1161731, 1161821, 1161818, 1161735, 1161744, 1161745, 1161831.